Texas, 2004

Flash Flooding and Hail in Texas, October 13 to 14, 2004

October 13 to 14, 2004 · NWS EWX · 10 events in 10 counties and zones

9 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 13, 7:36 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Oct 13, 7:36 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
836 PM CDT WED OCT 13 2004

.DISCUSSION...
AFTERNOON PACKAGE HAS AN EXCELLENT HANDLE ON THE AMOUNT OF PRECIP
AND THE TIMING OF THE COLD FRONT. EVENING POPS WERE LOWERED SOME DUE
TO WEAKENING RADAR TRENDS, BUT THE NEXT ROUND OF STORMS ARE ALREADY
THREATENING OUR NORTHERN FORECAST AREA. SATELLITE IMAGERY INDICATES
IMPRESSIVE DIGGING TO SUGGEST A GOOD SHOT OF THUNDERSTORMS ON EITHER
SIDE OF THE FRONT AND, WITH COOLING ALOFT, A THREAT OF HAILSTORMS
AND DOWNBURSTS. TIMING OF THE APPROACHING FRONT AND DISTURBANCE
APPEARS SLOWER THAN FORECAST, SO MADE SOME SUBTLE ADJUSTMENTS TO
WINDS AND INCREASED POPS BETWEEN DAYBREAK AND NOON THURSDAY.

EXPECT FRONT TO MOVE INTO NW LLANO COUNTY AROUND 3Z AND NRN VAL
VERDE BY 4Z, THEN INTO DRT BY 6Z, AUS 7Z, SAT BY 8Z. A POST FRONTAL
MASS OF THUNDERSTORMS APPEARS TO BE DEVELOPING EAST OF SJT AND WILL
LIKELY EXPAND TO ENGULF MUCH OF THE FORECAST AREA DURING THE EARLY
MORNING HOURS. THIS WILL LIKELY PRESENT THE HIGHEST THREAT OF
FLOODING. SOME AREAS HAVE HAD UP TO 3 INCHES FROM THE EVENING
THUNDERSTORMS. STORM TOTALS INDICATED BY THE KEWX DOPPLER
ARE MOSTLY ACCURATE WITH ONLY A FEW OF THE HIGHEST ESTIMATES
CONTAMINATED BY HAIL.

&&

.PREV DISCUSSION...
HAVE DECIDED TO ISSUE FLASH FLOOD WATCH AS CONVECTION CONTINUES TO
GET BETTER ORGANIZED AND RAINFALL IS ACCUMULATING.

SPEED MAX APPROACHING THE BIG BEND, SHORT-WAVE MOVING EAST ACROSS
NEW MEXICO, WARM FRONT ACROSS NORTHERN PORTIONS OF SOUTH CENTRAL
TEXAS WILL CONTINUE TO INTERACT WITH PWS IN THE 1.5 TO 1.8 INCH RANGE
TO GENERATE NUMEROUS BANDS OF CONVECTION INTO THIS EVENING. LATE THIS
EVENING INTO EARLY THURSDAY, A COLD FRONT WILL SWEEP THROUGH SOUTH
CENTRAL TEXAS TO MAINTAIN CONVECTIVE BANDS. WILL MENTION LOCALLY
HEAVY RAINFALL WITH TRAINING OF STORMS EXPECTED DUE STEERING FLOW
MOSTLY PARALLEL TO FRONTAL SURFACES. ALTHOUGH FLASH FLOOD WATCH WILL
NOT BE ISSUED AS WIDESPREAD HEAVY RAINFALL CURRENTLY NOT EXPECTED, IT
IS POSSIBLE THAT SOME FLOOD ADVISORIES AND WARNINGS MAY HAVE TO BE
ISSUED. IN ADDITION, SOME STORMS COULD BRIEFLY BECOME SEVERE DUE
CAPES OF 1K TO 2K J/KG. THESE HAVE BEEN MENTIONED IN THE HAZARDOUS
WEATHER OUTLOOK WHICH WAS UPDATED AROUND 10 AM THIS MORNING.

RIDGES AT THE SURFACE AND ALOFT BUILD INTO TEXAS IN THE WAKE OF THE
ABOVE MENTIONED FEATURES WITH SUBSIDENCE AND COLD ADVECTION. SKIES
WILL CLEAR RAPIDLY LEADING TO THE COLDEST TEMPERATURES OF THE SEASON
BY FRIDAY MORNING. ON FRIDAY INTO THE WEEKEND, BOUNDARY LAYER
TEMPERATURES WILL RECOVER GREATLY ON SOUTHWESTERLY BOUNDARY LAYER
WINDS. BY EARLY NEXT WEEK, UPPER LOW CURRENTLY CUTOFF SOUTHWEST OF
CALIFORNIA WILL OPEN UP AND BE EJECTED EASTWARD ACROSS THE SOUTHERN
TIER OF STATES AS THE FLOW ALOFT BECOMES ZONAL. MOISTURE WILL RETURN
BY MONDAY AND HAVE ADDED 5 TO 10 FOR POPS AS LIGHT SHOWERS POSSIBLE.
HOWEVER, MADE NO MENTION IN ZONES AS FLOW ALOFT WILL BE CONFLUENT AND
SOME UNCERTAINTY REMAINS. THIS COULD LEAD TO A WET PATTERN LATER NEXT
WEEK INTO THE FOLLOWING WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              79  52  71  49 /  30   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  76  53  71  45 /  30   0   0   0
DEL RIO INTL AIRPORT           81  58  74  49 /  30   0   0   0
SAN ANTONIO INTL AIRPORT       85  56  72  49 /  40   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FFA ALL AREAS THRU 4 AM CDT.

&&

18/01
Hazardous weather outlook, Oct 13, 9:01 AM CST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1001 AM CDT WED OCT 13 2004

TXZ171>173-183>194-202>209-217>225-228-141100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1001 AM CDT WED OCT 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE REGION TODAY IN ADVANCE OF THE COLD FRONT. A FEW STORMS MAY
BECOME SEVERE LATER THIS AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. SHOWERS AND THUNDERSTORMS WILL INCREASE IN
AREAL COVERAGE TONIGHT AS A COLD FRONT MOVES SOUTHWARD ACROSS SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY. TRAINING OF THUNDERSTORMS IS
POSSIBLE TONIGHT INCREASING THE CHANCE OF LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Oct 13, 3:59 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
459 PM CDT WED OCT 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             10 S JOHNSON CITY       30.13N 98.41W
10/13/2004  1.50 INCH        BLANCO             TX   PUBLIC

&&

PM
Local storm report, Oct 13, 4:24 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 PM CDT WED OCT 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             5 SW HENLY              30.15N 98.28W
10/13/2004  1.75 INCH        BLANCO             TX   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL REPORTED ON HWY 165 ON THE HAYS/BLANCO
            COUNTY LINE.

0510 PM     TSTM WND DMG     DRIPPING SPRINGS        30.19N 98.09W
10/13/2004                   HAYS               TX   LAW ENFORCEMENT

            THE POWER WAS KNOCKED OUT IN PARTS OF DRIPPING SPRINGS
            DUE TO HIGH WINDS, LARGE HAIL AND HEAVY RAIN.

&&

PM
Special weather statement, Oct 13, 5:51 PM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
651 PM CDT WED OCT 13 2004

TXZ171>173-183>194-202>209-217>225-228-140200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
651 PM CDT WED OCT 13 2004

...MORE THUNDERSTORMS ON THE WAY AND A COLD FRONT ON DECK...

THE FIRST SIGNIFICANT COLD FRONT OF THE FALL SEASON IS BARRELING
SOUTH ACROSS NORTH TEXAS AND WILL PUSH THROUGH SOUTH CENTRAL TEXAS
TONIGHT.

AHEAD OF THE COLD FRONT THUNDERSTORMS CAN BE EXPECTED...SOME
PRODUCING VERY HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4
AM CDT TONIGHT FOR ALL OF SOUTH CENTRAL TEXAS...WITH 1 TO 2 INCH
RAINFALL AMOUNTS EXPECTED. LOCALIZED AMOUNTS TO 5 INCHES ARE
POSSIBLE. SOME STORMS MAY BECOME SEVERE...WITH HAIL AND STRONG
DOWNBURST WINDS BEING THE PRIMARY SEVERE THREATS.

THE COLD FRONT WILL HIT THE AUSTIN METRO AREA SHORTLY AFTER
MIDNIGHT...THEN ACROSS THE SAN ANTONIO METRO NEAR 3 AM CDT. NORTH
WINDS OF 20 TO 25 MPH WITH GUSTS OVER 30 MPH WILL BE COMMON BEHIND
THE FRONT WITH TEMPERATURES FALLING INTO THE 50S. HIGH TEMPERATURES
WILL FIGHT TO GET OUT OF THE 60S TOMORROW...WITH FORECAST HIGHS NEAR
70 FOR MOST OF THE AREA. WINDS WILL DECREASE THURSDAY EVENING AND
TEMPERATURES WILL FALL INTO THE 40S BY FRIDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flash flood, 1 hail. Local standard time, as filed.

Hail, Llano

When
October 13, 9:45 PM CST to 9:55 PM CST
Where
Llano County, Llano
Measured
1.75 in hail
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
30.750, -98.667

Hail as large as golfballs damaged vehicle windows and bodies and broke windows in homes in Llano. Most of the hail was reported to be near 1 inch in diameter.

Flash Flood, Comal

When
October 13, 10:30 PM CST to October 14, 1:00 AM CST
Where
Comal County, Countywide
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

Between 1 and 2 inches of rain was deposited over Comal County during the evening of Oct. 13 and the early morning of Oct. 14. Highest accumulations were near 3 inches along the Guadalupe County line. An off-duty NWS employee reported that FM483 was closed near midnight due to flash flooding.

Flash Flood, Guadalupe

When
October 13, 10:30 PM CST to October 14, 1:00 AM CST
Where
Guadalupe County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.583, -97.949 (the zone’s center; the record gives no point)

Showers and thunderstorms spread from Comal County into Guadalupe County, dropping 1 to 2 inches over the area. Highest totals were 3 inches along the Comal County line. Several rural roads in Guadalupe County were closed, including Airport Road and Barbarosa Road.

Flash Flood, Gonzales

When
October 13, 11:00 PM CST to October 14, 2:00 AM CST
Where
Gonzales County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

Thunderstorms over Gonzales County dropped from 1 to 2 inch totals countywide, with up to 3 inches just southeast of Waelder. FM1680 and FM532 were reported closed due to high water.

Flash Flood, Bandera

When
October 13, 11:30 PM CST to October 14, 4:00 AM CST
Where
Bandera County, Countywide
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

The Bandera County Emergency Manager reported that a car was washed off the road just north of Medina and a bridge was damaged as thunderstorms dropped between 2 and 3 inches countywide. The highest totals were 6 inches near Medina.

Flash Flood, Bexar

When
October 14, 12:30 AM CST to 2:30 AM CST
Where
Bexar County, 5 mi W of Elmendorf
Reported by
LAW ENFORCEMENT
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Heavy rainfall of up to 3 inches around Elmendorf caused flash flooding that closed FM1303 through the early morning hours.

Flash Flood, De Witt

When
October 14, 12:30 AM CST to 3:00 AM CST
Where
De Witt County, Northwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

Northwest DeWitt County received between 1 and 2 inches of rain from thunderstorms during the late night of Oct. 13 and early the next morning. Highest accumulations were 3 inches near Westhoff, where FM240 was closed due to high water.

Flash Flood, Lavaca

When
October 14, 12:30 AM CST to 3:00 AM CST
Where
Lavaca County, Southwest Portion
Reported by
EMERGENCY MANAGER
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

From 1 to 2 inches of rain fell in southwest Lavaca County during the late night of Oct. 13. Highest rain totals were 3 inches between Yoakum and Sweet Home. FM351 was closed near Sweet Home due to high water.

Flash Flood, Wilson

When
October 14, 12:30 AM CST to 4:00 AM CST
Where
Wilson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.174, -98.087 (the zone’s center; the record gives no point)

Thunderstorms produced between 1 and 2 inches of rain over Wilson County, with up to 4 inches near LaVernia. Many of the county roads were under water through the early morning hours, including FM775, FM539, and FM2772.

Flash Flood, Karnes

When
October 14, 1:00 AM CST to 3:00 AM CST
Where
Karnes County, Northeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
28.906, -97.859 (the zone’s center; the record gives no point)

Rainfall of 1 to 2 inches over northeast Karnes County, with up to 3 inches in spots closed several rural roads due to high water. FM887 was closed west of Gillett through the early morning hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424777, 5424778, 5424779, 5424780, 5424781, 5424782, 5424783, 5424784, 5424785, 5424786.